I am a 47-year-old male multi-sport athlete. I have been running for 24 years and cycling for 26 years. For several years, after an intense morning workout on my bicycle, I feel as if I'm going to pass out when I stand up. As a reflex, I bend over, take a couple of long, deep breaths, try to tighten my leg muscles to send blood back to my head, and then everything is fine. I usually experience the problem for several hours after my workout. The problem resolves completely by the time that I've had my evening meal. Any clues as to what's going on?
Marina del Rey, CA
Your problem sounds like transient hypotension. Your blood supply is temporarily diverted to the large muscles of your legs because of the intense work out. When you stand up during your recovery phase, there is a lag in the time it takes for enough blood to reach your head to prevent the dizzy feeling. Gravity plays an important role in this postural hypotension. When you stand up, the blood tends to leave your head and travel to your feet. Your body needs to have an immediate response to prevent loss of adequate blood supply to the brain and it will increase your blood pressure to avoid hypotension. If the blood supply is more concentrated in your lower extremities, then it will take longer for the blood to adjust and reach your head when you stand up.
What you experience is more pronounced with aging since the reflex that sends more blood to the brain can become sluggish and your cardiovascular system may be less able to respond to the demands from this reflex. Most runners do not experience this hypotension since there is a more even distribution of the blood supply to include the upper body during running.
If your problem is transient hypotension, some treatments could include better hydration, increased salt intake, and a longer cool down period at the end of your cycling session. But in any event, you should have a complete medical assessment including a stress test and cardiac echocardiogram to rule out other more serious causes for your problem.
David C. Tattan, D.O., C.MD.
SURGERY FOR SPONDYLOLISTHESIS
I am 65 years old and have been running 25 to 30 miles a week for 15 years. Recently I developed numbness and pain in my right leg and have been diagnosed with spondylolisthesis, a shift of vertebrae resulting in nerve impingement. My doctor recommends surgical fusion of the involved vertebrae. Do you think I will be able to return to running after rehabilitation?
The fusion surgery does not necessarily preclude a return to running, although I can't predict with any certainty for your particular case without more information. In general, assuming the rest of the spinal column is not compromised, single level fusion does not necessarily prevent a return. If you have comprehensive rehabilitation for strength and flexibility imbalances in the trunk and lower extremities, running again, perhaps with lower mileage, may be reasonable. Be sure your doctor is a specialist in sports and spine rehabilitation and that he remains involved postoperatively helping you get back on the road. Good luck with a successful return.
Stuart M. Weinstein, M.D.
Have you tried a complete course of therapy with an orthopedic physical therapist experienced with these back injuries before considering surgery? You will want to be confident that you have explored all possible non-surgical options and that your diagnosis absolutely indicates that surgery is needed. The surgery to correct spondylolisthesis requires a lengthy recuperation. Rehabilitation usually includes a period of immobilization of the spine and you could expect as much as a full year before you could return to running.
Bruce R. Wilk, P.T., O.C.S.
BLOOD PRESSURE MEDICATION AND RUNNING
I am 56 years old and run 30 miles a week including a long run of 10 to 12 miles each week. I also bike one day a week about 50 miles at 20 miles per hour. About three years ago I developed high blood pressure and began taking medication. I currently take Cozaar, (50 mg) and Plendi (5 mg) daily When began taking these medications I noticed that my training pace went down significantly--from an eight-minute pace to a nine-and-a-half-minute mile. I also noticed a loss of muscle strength in my arms and legs. Are there other medications that would have a smaller impact on my performance?
Exercise intolerance is a nonspecific symptom that can be caused by a wide variety of medical conditions. Although the timing of your dip in exercise performance appears related to your medication, it is always possible that a completely separate condition caused the problem. Assuming that you and your doctor are convinced that there are no other possible causes, you can experiment with different medications to look for improvement. There are five classes of medications that are considered first-line agents for treatment of hypertension--diuretics beta blockers, alpha adrenergic blockers, calcium channel blockers. and angiotensin converting enzyme inhibitors or aldosterone receptor blockers. Unfortunately I am not aware of any study that has compared different antihypertensive medications in runners.
Beta-blockers in general are an excellent class of medication, but athletes usually do not like beta-blockers because they tend to impair athletic performance. Diuretics do not impair athletic performance directly and generally have few side effects. The major concern for a runner using diuretics is that they may predispose you to dehydration. since they do increase body fluid excretion. Because you live in Houston where the weather can be very hot and humid, a diuretic may not be the optimal choice. Yet, with real diligence to hydration, diuretics could be considered one alternative.
The two medications that you are taking. Cozaar (an angiotensin II receptor antagonist) and Plendil (calcium channel blocker), generally are well tolerated without many side effects. As a rule, these two classes of medications do not impair athletic performance, although it is certainly possible that any medication can cause any side effect, including impairment of athletic performance. There are many other medications in the angiotensin converting enzyme inhibitor/angiotensin II receptor antagonist and calcium channel blocker families. Although the side effects that these medications cause can be a class side effect (that is, the same effect will be found with all medications in the class), occasionally a side effect is due to a specific agent and will not occur with the use of another agent.
Sometimes one agent alone can control blood pressure and changing to a different agent or using a higher dose of one agent might allow you to discontinue one of the drugs you are taking. Being able to eliminate one medication completely would allow you to take a more rational approach to determining which agent is causing your problem. You and your doctor could discuss trying different agents in these classes of drugs to see whether your lower performance is less dramatic. Using the process of elimination is really the only choice you have for getting to the bottom of your decrease in exercise performance.
Todd D. Miller M.D.
Recently I had a blood blister under the big toe nail. I drained it through a needle hole but now, the toenail has fallen off and the new toenail has not grown out yet. A callus has developed on the skin so that it's not too sensitive. How do I ensure that the new nail grows back straight and smooth?
Unfortunately, there is nothing you can do to assure that a new and beautiful nail will grow back. Once you have traumatized the nail bed enough that it detaches there is always a chance that the new nail may grow back in a disfigured fashion. It will take about six months for the new nail to grow in. The callus that is protecting your toe from discomfort may actually get in the way of the developing nail, particularly near the tip. You can use a pumice stone to decrease the thickness of the callus which should help prevent obstruction. During the time the nail is developing there is a risk of fungal infection. To minimize the chances, apply an over-the-counter antifungal cream daily. Be sure to check with a podiatrist if any problems develop.
Paul Ross, D.P.M
ARE YOU BOTHERED BY AN INJURY? DO YOU HAVE A TRAINING OR DIET QUESTION?
Ask The Clinic, in care of The American Running Association. 4405 East West Highway, Suite 405, Bethesda, MD 20814, FAX (301) 913-9520, or e-mail at firstname.lastname@example.org. Write a letter including as much relevant information as possible about you (age, weight, etc.) and your injury (type and location of pain), training schedule (typical weekly workouts, pace, surface), athletic and medical history, sole wear, recent changes in training, etc. Type or print your letters. Hand-written FAXed letters cannot be accepted. All letters, even e-mail, must include your name, address and phone number. Responses usually take two to two weeks, but can take as long as five.
|Printer friendly Cite/link Email Feedback|
|Publication:||Running & FitNews|
|Date:||May 1, 2001|
|Previous Article:||Not all exercise created equal.|
|Next Article:||New prescription food labels.|
|Nike coach of the year football clinics for 2004; featured speakers.|
|New clinics to expand health options.|
|Volunteers, patients come together at clinic.|